Florida, 2003Damaging Wind in Florida, February 21, 2003
February 21, 2003 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 21, 2:53 AM CST, 54 minutes earlier.
Area forecast discussion, Feb 21, 2:53 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
253 AM CST FRI FEB 21 2003
FOG LIFTING THIS MORNING WITH THE SOLAR STIR. AT THAT TIME THE MIXING
WILL ALLOW THE INFLUENCE OF A HIGH TO THE EAST TO BRING LIGHT
SOUTHEAST WIND AND AN UPSWING OF RH. THIS WILL HELP SET THE STAGE
FOR A SIGNIFICANT CONVECTIVE EVENT OVERNIGHT FRIDAY. WILL WATCH FOR
CONVECTION TO LIGHT OFF FRIDAY AS UNSTABLE HIGH CAPE AIR AHEAD OF THE
EVOLVING SYSTEM FLOWS INSHORE ON STRENGTHENING LOW LEVEL WIND. EXPECT
RAOBS AND VAD WIND PROFILES FROM THIS MORNING TO SHOW WIND INCREASING
AND VEERING WITH HEIGHT THROUGH THE FIRST 5 TO 8 KM. THIS WOULD BE A
PRECURSOR TO SEVERE CONVECTION FRIDAY OVERNIGHT POSSIBLY EARLY
SATURDAY. DAY 1 CONVECTIVE OUTLOOK GERMANE STATING MODERATE RISK. SEE
WMO HEADER ACUS01 KWNS.
UPPER AIR CHARTS...PLUS SATELLITE IMAGERY...SHOW A SIGNIFICANT UPPER
LEVEL STORM SYSTEM HAS EMERGED OUT OF BAJA CALIFORNIA...MOVING INTO
THE HIGH PLATEAU BETEWEEN THE STATES OF CHIHUAHUA AND SONORA MEXICO.
THAT WILL BRING THIS SYSTEM TO SWING ON A DEEP SOUTHERLY TRACK WHICH
SPC HAS ALREADY BRIEFED AS BECOMING PROGRESSIVELY NEGATIVELY TILTED
WHILST MOVING THROUGH THIS AREA OVERNIGHT FRIDAY. HOWEVER...THE AVN
AT PRESENT SHOWS A TENDENCY TO LIFT OUT AS IT ARRIVES AT OUR FRONT
DOORSTEP. THE BIG WRECKING BALL...AS IT WERE...WOULD TAKE A SUDDEN
SWERVE TO THE RIGHT AS WE LOOK ON WESTWARD...LEAVING MOST EFFECTS
IN THE NORTHERN CWA. IN ANY CASE THE BEST THING AT THIS POINT IS TO
CONTINUE TAKING THIS AS A PREDICTOR OF SEVERE WEATHER...THE GREATEST
THREAT BEING BEFORE OR AROUND MIDNIGHT THROUGH EARLY SATURDAY. THE
850 AND 925 HEIGHT FIELDS INDICATE SOME CONFLUENCE THROUGH CENTRAL AL
AROUND 06Z WHICH MAY BE RESPONSE TO UPPER DIVERGENCE. THIS MAY BRING
MESOSCALE LOWS OR OPEN WAVES ALONG THESE CONFLUENCE BANDS CREATING A
MASS FIELD ADJUSTMENT PROBLEM. IF THAT HAPPENS WE COULD SEE SOME LOW
TOP ROTATORS POSSIBLY ASSOCIATED WITH GRAVITY WAVES WHICH WE HAVE
SEEN IN THIS CWA BEFORE. IT COULD BE A HIGH TEMPO EVENT. ANOTHER
THING...THE 21.00 CYCLE OF THE AVN IS MEASURABLY FASTER...AT LEAST 3
HOURS...THAN THE ETA...IN ENDING THE RAINFALL. EACH OF THE TWO SHOW A
SLIGHT PROGRESSION FROM OLDER TO NEWER RUNS. AFTER IT IS ALL OVER THE
WRAPAROUND COMMA HEAD EFFECTS WOULD KEEP THINGS DRIPPY A GOOD PART OF
SATURDAY. SUNDAY SHOULD BE A BRIGHT SUNNY DAY.
MAX AND MIN TEMPS FOR TODAYS RUN APPEAR A CATEGORY COOLER IN THE
SHORT TERM. WOULD ATTRIBUTE TO INCREASE OF DAYTIME POP AND ATTENDANT
CLOUD COVER SO WILL ADJUST IN KIND.
EXTENDED...A REINFORCING FRONT PASSES THROUGH THE AREA MONDAY
MORNING...BRINGING SOME CLOUDS. MOISTURE TOO LIMITED FOR MUCH IF ANY
RAIN. THE REST OF THE WEEK APPEARS RAIN-FREE UNDER THE INVADING
HIGH...BUT A DEVELOPING LOW OVER THE SOUTHERN PLAINS...BRINGS A
MOIST SOUTHERLY FLOW OFF THE GULF WITH CLOUDS AND CHANCES OF SHOWERS
INCREASING. EFFECTED NO CHANGES ON PRESENT PACKAGE.
FIRE...LITTLE PROBLEM SEEN WITH MOISTURE INTO FRIDAY...WITH ONSHORE
FLOW STRENGTHENING AHEAD OF DEVELOPING SYSTEM OVER SOUTHERN PLAINS.
MAY HAVE A PROBLEM FRIDAY WITH WIND BASED DSI VALUES RISING ABOVE FL
RED FLAG CRITERIA LEVELS...SO AM ISSUING A FIRE WEATHER WATCH FOR FL
COUNTIES FOR HIGH DSI VALUES. FRONTAL PASSAGE OVER THE FA WILL BE
SATURDAY...WITH A SLOW PUSH OVER THE FA AS UPPER DYNAMICS HEAD
NORTHEAST FROM THE SOUTHERN PLAINS. EXPECT FRONTAL PASSAGE TO BE A
MODERATE ON...WITH WINDS GRADUALLY SHIFTING THROUGH THE DAY.
MARINE...WIND AHEAD OF SYSTEM MOVING NORTH OF FA LATER TODAY INTO
SATURDAY. WILL INCREASE WIND TO SMALL CRAFT ADVISORY TODAY THROUGH
SATURDAY. FRONTAL PASSAGE SATURDAY WILL BE AN ALL DAY AFFAIR WITH
BEST DYNAMICS NORTH OF MARINE ZONES AND HEADING NORTHEAST. WIND
BEHIND FRONT WILL DROP RAPIDLY AS HIGH MOVES OVER THE SOUTHEASTERN US
BY SUNDAY. WEAK FRONT WILL MOVE OVER COASTAL WATERS MONDAY NIGHT INTO
TUESDAY...BUT DO NOT EXPECT MUCH MORE THAN SMALL CRAFT CAUTION FROM
SECOND FRONT DUE TO DOWNGLIDE WIND TUESDAY NIGHT INTO WEDNESDAY.
.MS...NONE.
.AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670.
.FL...FIRE WEATHER WATCH TODAY FLZ001>006-008
SMALL CRAFT ADVISORY TODAY GMZ655-675.
PRELIM NUMBERS...
MOB TE 072/061 064/047 060 7779-
PNS ET 071/061 067/047 059 77586
DTS ET 071/061 067/047 059 7738+
GZH TE 070/059 067/044 060 77695
2R0 TB 069/055 058/042 061 77890
61A TE 067/058 066/042 060 77793
MOB...
AL...NONE.
FL...NONE.
MS...NONE.Hazardous weather outlook, Feb 20, 6:43 AM CST, 21 hours 4 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CST THU FEB 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
NO HAZARDOUS WEATHER EXPECTED TODAY OR TONIGHT.
.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)
SCATTERED TO NUMEROUS THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL
COVER THE AREA FRIDAY THROUGH LATE SATURDAY AHEAD OF COLD FRONT
MOVING THROUGH THE AREA SATURDAY. STRONG ONSHORE FLOW AHEAD OF THE
FRONT MAY BRING AN INCREASED RIP CURRENT RISK FRIDAY AND SATURDAY
AND SMALL CRAFT ADVISORIES ARE LIKELY ON FRIDAY AHEAD OF THE FRONT.
EXPECT CLEARING AND SUBSIDING WINDS SUNDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND
HAM RADIO OPERATORS WILL NOT BE REQUIRED THROUGH TONIGHT.
Thunderstorm Wind, Okaloosa
- When
- February 21, 3:47 AM CST to 3:50 AM CST
- Where
- Okaloosa County, Ft Walton Beach
- Measured
- 90 kt (104 mph) estimated gust
- Property damage
- $2.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.367, -86.667
A line of severe thunderstorms moved across the coastal portions of the county during the early morning hours. The most intense part of the line of storms was along the coast in the vicinity of Okaloosa Island in the Fort Walton Beach area. Very strong straight line winds associated with a "bow echo" along the line storms produced extensive wind damage to the west wing of the Blue Horizon Beach Resort . The strong blast of wind tore the roof off of the three story west wing of the condos, and deposited it in the adjacent parking lot and onto Santa Rosa Blvd., the highway located just north of the condominium complex. Some of the roof debris also hit and damaged the Sugar Isle Motel, which is located next door to the Blue Horizon. About 60 rooms of the Blue Horizon's west wing received major structural and water damage, and significant damage also occurred to automobiles in the adjacent parking lot, which were hit by flying debris. In addition, power lines and power polls along Santa Rosa Blvd were also downed by debris and high winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, February 21 to 23, 2003$214,000 · 1 in hail · 36 events
- Flash Flood in Louisiana, February 21, 2003$250,000 · 1 event
- Hail in Texas, February 21, 2003$74,000 · 1.75 in hail · 13 events
- Damaging Wind in Guam, February 21 to 22, 2003$125,000 · 1 event
- Flash Flood in Louisiana, February 21, 2003$75,000 · 1 event
- Flooding in Tennessee, February 21 to 23, 200340 events
- Flash Flooding in Texas, February 21, 2003$50,000 · 6 events
- Flood in Louisiana, February 21, 2003$50,000 · 1 event
- Flash Flood in Texas, February 21, 2003$25,000 · 1 event
- Flood in Louisiana, February 21, 2003$25,000 · 1 event
- Flash Flood in Louisiana, February 21, 2003$20,000 · 1 event
- Flash Flooding in Louisiana, February 21, 2003$17,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343828.